Let’s talk about the Pill. Yes, that tiny little tablet many girls consider a daily ritual they rely on. And trust. Millions of women take the pill for various reasons: as a method of birth control, to help decrease heavy periods, correct hormonal imbalances or to clear hormonal acne.
Looking back, it completely baffles me that my doctor without hesitation prescribed me the Pill to help my long-term (and hated) relationship with acne. I had just turned 19 years old. There were no questions asked about my lifestyle (except whether I smoked or not) or how I was looking after my diet. He never asked if I was feeling stressed, anxious, or if I had any allergies to any food I was eating. Maybe they were contributing to my spotty complexion? Nothing!
I had enough of the zits however, so off I went to the pharmacy and began an almost 2 year affair of popping those nasty pills. And they worked! Amazingly! My skin was beaming with clarity and not a single blemish appeared for a whole year of taking them. I was only delighted. But this all soon changed.
A Danger to Health
I was stunned to find that it had stopped working. I noticed acne beginning to flare up on my chin. Very painful, red lumps had now replaced my blissful spot-free skin. It also spread to my cheeks and forehead. During this time I had been doing some research on hormones and skin health, and also the different types of pills that were available. To my horror, the pill I had been using (Dianette) had been taken off the markets in several countries because it was linked to the deaths of many women using it and declared a danger to health. Those taking it are prone to heart failure, thrombosis and serious mental health problems.
Ireland is one of numerous countries which continue to sell the prescription drug Dianette (known elsewhere as Diane35) even after the medication was recently prohibited and taken off the market in France in February of this year as a result of four women who died from consuming the pill. (For more on this, click here)
Other risks I was never told of include nausea, stomach pain, weight increase, migraines, vomiting, rash or itchy skin. With more research I became aware that in general all contraceptive pills present a set of risks, some worse than others. I was feeling quite angry and disillusioned with the lack of supportive knowledge from my doctor. I went back to discuss my concerns, and was simply met with a bemused reaction along the lines of “those links to the pill are really inconclusive”. To him it never seemed important for me to be informed in the first place? I could then make my own informed decision on whether I wanted to take the pills or not. I couldn’t believe it!
Hormones and Acne: The Lowdown
Since I was 14 or 15 years old I had regular breakouts on my skin. It all started because of puberty, of course. Hormones were going crazy as they do with all teenagers, and this was accompanied with oily skin, sometimes mood swings around the time of my period, and the general mayhem that goes with that! I didn’t know then what I know now about health and well-being. How a bad diet and lifestyle had made it worse. And how using harsh cleansers and scrubs made those pimples very angry indeed. It’s all linked.
After I turned 19, it took on a whole new level. I would wake up every day with a new breakout, in addition to the others that were taking up permanent residence on my face. I was freaking out. My forehead, chin and nose were disappearing underneath red and lumpy skin. That’s when I decided I had to see a doctor.
The body is made up of many hormones. Sex hormones are responsible for the development of physical attributes like hair growth, muscle growth, sexual maturity etc. They are testosterone, estrogen and progesterone. Women have a small amount of testosterone naturally but men have a lot more. If there is an imbalance sometimes there is too much of testosterone present in a woman and this hormone can over-stimulate the sebaceous glands (produces sebum) causing acne on the skin. The pill contains synthetic hormones that react with the sex hormones, blocking off testosterone from stimulating these glands.
Affected by many different factors such as diet, environment, stress, mood, and enzymes, hormones can also stimulate other hormones, and only a slight change in hormone balance can cause significant effects in the body and skin. (for more on this, click here)
Coming off the Pill
My decision to come off the Pill was a no-brainer for me. But the effects of withdrawal were not pretty. My body had to naturally balance hormone production again, which is all normal. For some time, my period wasn’t regular or consistent at all. Some months it would go on longer than usual, or would finish quite quickly. Painful cramps accompanied it every month for a while. My acne got much worse also.
Fast forward to today and much has changed! After cleaning up my diet (and making some mistakes along the way), finding what works for my skin and my body has been really great. I really feel that the pill is something I don’t want to have in my body ever again. It’s not the only option for birth control. It’s not the only option for heavy, painful periods. Acne can be controlled in other ways, it’s not the solution. I realise that being kind to my body means saying a happy farewell to synthetic, harmful substances like the Pill. I think there needs to be more informative support on hand for women from healthcare professionals about it. In my experience I blindly trusted a doctor who I thought had higher authority and responsibility. Who would consider my health always. Perhaps they are not all the same. Now I do my own research and trust the facts. That’s my authority!
For more information on the pill see the links below:
For more information on safer, alternative methods of birth control I highly recommend to have a look at this: Alternative Methods of Birth Control